The Annals of Statistics

Interpolating Spline Methods for Density Estimation I. Equi-Spaced Knots

Grace Wahba

Full-text: Open access


Statistical properties of a variant of the histospline density estimate introduced by Boneva-Kendall-Stefanov are obtained. The estimate we study is formed for $x$ in a finite interval, $x\in\lbrack a, b\rbrack = \lbrack 0, 1\rbrack$ say, by letting $\hat{F}_n(x), x \epsilon\lbrack 0, 1\rbrack$ be the unique cubic spline of interpolation to the sample cumulative distribution function $F_n(x)$ at equi-spaced points $x = jh, j = 0, 1,\cdots, l + 1, (l + 1)h = 1$, which satisfies specified boundary conditions $\hat{F}_n'(0) = a, \hat{F}_n'(1) = b$. The density estimate $\hat{f}_n(x)$ is then $\hat{f}_n(x) = d/dx\hat{F}_n(x)$. It is shown how to estimate $a$ and $b$. A formula for the optimum $h$ is given. Suppose $f$ has its support on [0, 1] and $f^{(m)}\in\mathscr{L}_p\lbrack 0, 1\rbrack$. Then, for $m = 1,2,3$ and certain values of $p$, it is shown that $E(f_n(x) - f(x))^2 = O(n^{-(2m - 2/p)/(2m+1-2/p)}).$ Bounds for the constant covered by the "$O$" are given. An extension to the $\mathscr{L}_p$ case of known convergence properties of the derivative of an interpolating spline is found, as part of the proofs.

Article information

Ann. Statist., Volume 3, Number 1 (1975), 30-48.

First available in Project Euclid: 12 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Spline histospline density estimate optimal convergence rates


Wahba, Grace. Interpolating Spline Methods for Density Estimation I. Equi-Spaced Knots. Ann. Statist. 3 (1975), no. 1, 30--48. doi:10.1214/aos/1176342998.

Export citation